Illinois, 2020

Damaging Winds in Illinois, June 4, 2020

June 4, 2020 · NWS DVN · 3 events in 2 counties and zones

Several days and nights of severe storms that impacted the Midwest occurred between June 3-5. On June 4th, a line of severe storms moved southeast, through eastern Iowa into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several days and nights of severe storms that impacted the Midwest occurred between June 3-5. On June 4th, a line of severe storms moved southeast, through eastern Iowa into Illinois. Damaging winds and heavy rain occurred with this line of storms, which produced some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 4:40 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 4:40 PM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
540 PM CDT Thu Jun 4 2020

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 241 PM CDT Thu Jun 4 2020

Another day with interesting boundary interactions seen on radar
and satellite that are more typical of summer. A slow moving
storm this morning in Iowa county dropped 3-5 inches of rain just
east of Williamsburg, in a short amount of time and prompted a
flash flood warning. This storm pushed out a boundary north and
caused another line of storms to develop early this afternoon near
a 925mb dewpoint gradient.

Widespread low to mid 80s, with dewpoints once again in the upper
60s and lower 70s were seen at 2pm this afternoon. At the surface,
a stationary boundary has set up along or just to the south of
highway 20 with storms starting to fire along it. Looking aloft,
a subtle shortwave was traversing across southern MN, with
another stronger wave over southern MT.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 241 PM CDT Thu Jun 4 2020

Key Message:

1) Pulse type showers and storms will be possible late this
afternoon and evening, with a marginal severe threat. Better
chances of storms appear to be north of highway 30 this afternoon
and evening.

While we have abundant CAPE and moisture, there is little deep
layer shear for storms to work with and thus expect quick development
in any storm before it quickly collapses on itself. Heavy rain
and occasional lightning will the main threats, with perhaps some
small hail. 12z HREF progs show good probabilities for storms to
produce >1"/hr rain rates and could cause some flooding concerns,
especially in areas that have received a lot of rain in past few
days. Fortunately, model soundings and SPC mesoanalysis page shows
850-300mb mean winds a little higher than yesterday, so
anticipate some quicker movement with any storm that develops.
Again these storms are expected to remain north of highway 30 this
evening before dissipating around sunset.

Tonight:
Another wave in the semi-zonal flow aloft near the NE/SD border
will cause showers and thunderstorms to develop and track east
across Iowa. Many models show this complex of storms weakening
before they reach the western border of the CWA. In any case, the
better chances of rain will be in the western and southwest
portions of the CWA overnight tonight. Increasing clouds and
southerly winds will make for another mild night, with lows
dropping into the upper 60s.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 241 PM CDT Thu Jun 4 2020

Little change to the long term forecast this time around.  Large
scale ridging keeps us in diurnally driven convection through the
weekend. Into next week, moisture from Cristobal will make its
way north ahead of a wave moving through the flow. This will be
the next real chance for organized convection across the area.

Previous Discussion:

Key Messages:

1) Showers/storms possible with a front Friday.

2) Dry and quiet weather expected for the weekend into Monday.

3) Eyes on the tropics for mid-week.

Friday...

Long range CAMs are a bit of a mixed bag on how storms will evolve
at the beginning of the period (should be no surprise especially
given yesterday). What bears watching right now is that there
appears to be some consistency in bringing a MCS from southern
Minnesota and northeast Iowa across the area ahead of a 500 hPa
impulse exiting from the Dakotas. This looks to track southeast as
flow switches to the northwest and the complex follows an
established northeast to southwest MUCAPE gradient. It is expected
to impact parts of eastern Iowa and northwest Illinois before it
gradually weakens during the mid-morning as we lose additional
forcing from the LLJ.

There is some potential for storms to be strong as they take
advantage of steepening mid-level lapse rates ahead of the
shortwave, which are forecast to be near 7-8 C/km (leading the
MUCAPE values around 1000-2000 J/KG). This would result in some hail
potential with the strongest storms. Some strong wind gusts will
also be possible with dry air intrusions aloft. SPC currently has a
marginal to slight risk in place across the area for this reason.

We should see a break in precipitation by late morning and midday
before a cold front arrives during the late afternoon and evening.
There is some potential for showers and storms to refire as the
front passes, but coverage will be fairly scattered as there is
little support aloft. The severe weather threat across our area is
low with modest shear, but any storm that develops may have the
potential to produce small hail and strong brief wind gusts.

Saturday through Monday...

Cold front will pass through the area and will settle to our south
through the weekend as surface high pressure builds across the area.
Aloft, ridging will build in and effectively push the jet stream
into the upper Mississippi River Valley and take any storms with it.
This will leave us under dry and pleasant conditions with a mix of
sun and clouds. Afternoon highs in the upper 70s to low 80s, and
overnight lows in the upper 50s to mid 60s are expected, with
dewpoints generally in the mid 50s or lower. By Monday, the surface
high will progress east of the Great Lakes, allowing southerly flow
to return to the area. Afternoon highs should rise back into the mid
to upper 80s.

Monday Night on...

Eyes will then turn to the south as we watch the evolution of
Cristobal. Sunday morning, guidance shows the tropical system
centered just south of Louisiana with the 500 hPa high pressure
centered over Missouri, effectively creating a rex block across the
central U.S. (which will be giving us the nice weekend weather).
This will be short lived as Cristobal looks to start phasing with an
approaching long wave trough moving across the Rockies. The
GFS/ECMWF are is good agreement of bringing its remnants across the
Great Plains into the Midwest, bringing plentiful moisture and
copious amounts of rainfall to the area. Meanwhile, the Canadian is
somewhat more optimistic and keeps the system more into the Gulf
States, keeping us mainly dry for the period.

Temperatures will be highly dependent on where the remnants of the
tropical system pass. For now, a blended solution advertises highs
in the mid to upper 80s Tuesday, with highs in the 70s by mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 535 PM CDT Thu Jun 4 2020

Widely scattered TSRA will be found through this evening. MVFR to
IFR conditions (mainly for visibility) are expected with the
activity, along with gusty winds. Limited coverage precludes any
mention, and will just monitor radar and amend to include if
needed with DBQ most susceptible to this activity. Late tonight
into early Friday AM there is a chance for additional TSRA to move
across portions of the area from our northwest. But, considerable
uncertainty in CAMs on this potential thus for now have left out
any mention and monitor trends as well. Outside of TSRA anticipate
VFR conditions.

&&

.HYDROLOGY...
Issued at 241 PM CDT Thu Jun 4 2020

Widespread heavy rain does not look likely the next few days.
Chances for changes in river forecast will come from any localized
heavy rain from thunderstorms that will be difficult to forecast
this far out.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Gibbs/Speck
AVIATION...McClure
HYDROLOGY...Gibbs
Hazardous weather outlook, Jun 4, 2:06 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
306 PM CDT Thu Jun 4 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
306 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and isolated thunderstorms will be possible
along and north of highway 30 late this afternoon and evening.
Later tonight, strong to severe thunderstorms in northwest Iowa
will move towards the outlook area after midnight.

The storm prediction center is forecasting a slight risk for
severe storms over Iowa, with a marginal risk over much of eastern
Iowa and northwest Illinois and Missouri. The main risk from
storms will be torrential rainfall, but damaging winds and large
hail will be possible after midnight.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A few thunderstorms will be possible across the area Friday morning
before dissipating by midday. Some storms may be strong to severe,
with large hail, damaging winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight.

In the hours before

Special weather statement, Jun 4, 7:13 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
813 PM CDT Thu Jun 4 2020

IAC031-105-113-050145-
Cedar-Jones-Linn-
813 PM CDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CEDAR...
SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES UNTIL 845 PM CDT...

At 813 PM CDT, a strong thunderstorm was located over Mechanicsville,
moving southeast at 20 mph.

Wind gusts of 40 to 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mechanicsville, Stanwood, Mount Vernon and Lisbon.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4190 9143 4202 9140 4197 9105 4179 9121
TIME...MOT...LOC 0113Z 302DEG 17KT 4191 9131

McClure
Local storm report, Jun 4, 8:22 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HEAVY RAIN       4 N ATALISSA            41.63N 91.16W
06/04/2020  M4.10 INCH       CEDAR              IA   PUBLIC

            4.1 INCHES OF RAIN REPORTED TO FALL DURING
            THE PAST HOUR AND A HALF.

&&

12
Local storm report, Jun 4, 8:38 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     TIPTON                  41.77N 91.13W
06/04/2020                   CEDAR              IA   911 CALL CENTER

            REPORTS OF A FEW TREES BLOWN DOWN ACROSS
            ROADS IN TOWN.

&&

12
Local storm report, Jun 4, 8:49 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     DONAHUE                 41.70N 90.68W
06/04/2020  E65 MPH          SCOTT              IA   TRAINED SPOTTER

            ESTIMATED HIGH WIND GUST. HEAVY RAIN
            REPORTED TO BE BLOWING SIDEWAYS.

&&

12
Local storm report, Jun 4, 9:15 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     DAVENPORT AIRPORT       41.61N 90.58W
06/04/2020  M61 MPH          SCOTT              IA   OFFICIAL NWS OBS

            61 MPH GUST MEASURED ON ASOS. 45 MPH
            SUSTAINED.

&&

12
Local storm report, Jun 4, 9:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1021 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     1 NNW DAVENPORT         41.57N 90.61W
06/04/2020  E60 MPH          SCOTT              IA   TRAINED SPOTTER

            TORRENTIAL RAINFALL ALSO REPORTED.

&&

12

The radar

The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
June 4, 9:28 PM CST
Where
Rock Island County, 0.86 mi NW of Silvis Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.510, -90.440

Trees and large branches blown down.

Thunderstorm Wind, Henry

When
June 4, 10:11 PM CST
Where
Henry County, Cambridge
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.300, -90.200

Large branches and a few trees blown down.

Thunderstorm Wind, Henry

When
June 4, 10:13 PM CST
Where
Henry County, 1.56 mi E of Cambridge
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.300, -90.170

A tree was uprooted by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895113, 895114, 895115.